Alert archive / Illinois / Wind Advisories in 2020
Wind Advisory 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Oct 14, 2020, 4:19 AM CDT for 13 counties in Illinois; 10 counties in Iowa. It took effect at Oct 14, 2020, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2020, 4:19 AM CDT (09:19 UTC)
- In effect from
- Oct 14, 2020, 12:00 PM CDT
- Expired
- Oct 14, 2020, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
All 23 counties
Cedar County, IA, Clinton County, IA, Des Moines County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 15 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233 WWUS73 KDVN 140919 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 419 AM CDT Wed Oct 14 2020 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-141730- /O.NEW.KDVN.WI.Y.0007.201014T1700Z-201015T0000Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 419 AM CDT Wed Oct 14 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From noon today to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with warm temperatures to bring an enhanced threat for rapidly spreading wildfires. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
253 WWUS73 KDVN 141451 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 951 AM CDT Wed Oct 14 2020 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-142300- /O.CON.KDVN.WI.Y.0007.201014T1700Z-201015T0000Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 951 AM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts to around 45 mph expected this afternoon. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...From noon today to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with unseasonably warm temperatures to bring a very high risk of rapdily spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Haase
362 WWUS73 KDVN 141819 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 119 PM CDT Wed Oct 14 2020 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-150000- /O.CON.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 119 PM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Through 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with unseasonably warm temperatures to bring a very high risk of rapdily spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Haase
502 WWUS73 KDVN 141823 CCA NPWDVN URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Quad Cities IA IL 123 PM CDT Wed Oct 14 2020 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-150000- /O.COR.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 123 PM CDT Wed Oct 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South to southwest winds 20 to 30 mph with gusts to around 45 mph. * WHERE...Portions of east central, northeast and southeast Iowa and north central, northwest and west central Illinois. * WHEN...Through 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...These strong winds will also combine with unseasonably warm temperatures to bring a very high risk of rapidly spreading fires, especially in unharvested agricultural fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Haase
563 WWUS73 KDVN 142357 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 657 PM CDT Wed Oct 14 2020 IAZ042-053-054-065>068-078-089-099-ILZ001-002-007-009-015>018- 024>026-034-035-150100- /O.EXP.KDVN.WI.Y.0007.000000T0000Z-201015T0000Z/ Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-Scott-Louisa- Des Moines-Lee-Jo Daviess-Stephenson-Carroll-Whiteside- Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren- Hancock-McDonough- Including the cities of Dubuque, Anamosa, Maquoketa, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, and Macomb 657 PM CDT Wed Oct 14 2020 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Windy conditions will continue through the evening, but are expected to stay below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Oct 14, 4:00 AM CDT, 19 minutes earlier.
Area forecast discussion, Oct 14, 4:00 AM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 400 AM CDT Wed Oct 14 2020 .SYNOPSIS... Issued at 352 AM CDT Wed Oct 14 2020 High pressure provided an ideal radiational cooling setup, which has allowed temperatures to drop into the mid 30s to lower 40s over much of the area with upper 40s in far SE Iowa and NE Missouri. But, over the past couple of hours we're seeing temperatures begin to level off due to increasing high cloudiness and a developing light southeasterly wind. Water vapor imagery shows the cirrus increasing ahead of upper level shortwave energy emerging into the High Plains and extending into Saskatchewan. Attendant pair of surface lows were analyzed over western ND and central SD along a cold front. && .SHORT TERM...(Today through Thursday) ISSUED AT 352 AM CDT Wed Oct 14 2020 Key Messages: 1) Becoming windy today 2) Enhanced threat of rapidly spreading wildfires - Any outdoor burning should be postponed 3) Turning much cooler Thursday Winds of change next 24 hrs. As the High Plains shortwave quickly translates eastward today it will send a cold front sweeping through the area during the afternoon. With the passage of the front will begin the transition from above normal warmth to much cooler weather punctuated by a secondary cold front arriving tonight. Today Partial mixing of strong pre-frontal warm advection on 50+ kt 850 mb flow, and increasing pressure gradient will result in windy conditions developing today with gusts for the most part 30 to 40 mph. However, the approaching cold front and increase in solar insolation look to enhance mixing for several hours this afternoon. With winds veering to SW and potentially sustained over 30 mph and gusting 40-50 mph 18z-22z per BUFR soundings. Areas along and east of the Mississippi River most favorable for these higher winds and have gone with a wind advisory from Dubuque to Fort Madison on eastward. The deep mixing will also propel afternoon highs into the mid 70s north to around 80 south. The strong winds and warm temperatures will lead to enhanced fire weather concerns. See the Fire Wx section below. We may see some returns on radar across the north, but a deep dry sub-cloud layer owes to mainly virga. Tonight Initial cold front will have exited owing to gusty westerly winds. A secondary cold front containing the brunt of the colder air will sweep through mid to late evening exiting to the east after midnight. This will likely be accompanied by another surge of winds gusting potentially over 30 to 35 mph at times. Lows will range from the upper 30s northwest to mid 40s southeast. Late tonight and Thursday some additional shortwave energy ejecting through the base of the upper trough looks to pass primarily to our south. Once again we may see some returns on radar, but deep W/NW flow will owe to large dry sub-cloud layer and hence mostly virga or perhaps a few sprinkles worst case in some of our southern counties. Otherwise, much cooler weather is on tap Thursday, with breezy NW winds making for a more mid-late Autumn feel. Highs will likely be in the 50s areawide. .LONG TERM...(Thursday Night through Tuesday) ISSUED AT 352 AM CDT Wed Oct 14 2020 The advertised pattern change will begin with the passage of the previously mentioned cold front. However the global models are now diverging with their respective solutions regarding how cold it will get toward the end of the week and into early next week. Thursday night through Friday night Assessment...high confidence on cooler than normal temperatures. The model consensus has dry conditions as high pressure quickly moves through the Midwest. There is a weak upper level disturbance moving through in the flow aloft that 'might' generate some sprinkles or very isolated rain showers Friday afternoon. The situation Thursday night/Friday morning will need to be watched carefully. Given expected temperatures frost may be widespread. Additionally temperatures may be right around freezing for much of the area. Cloud cover and winds will dictate how cold it gets Thursday night. Saturday through Sunday Assessment...high confidence on cooler than normal temperatures. Low confidence on precipitation. Windy conditions will be seen on Saturday as a storm system passes north of the area. The cold front will move through the area Saturday night and Sunday. The better forcing is across MN/WI on Saturday so most if not all of the area will probably remain dry. Better forcing comes into the area late Saturday night and Sunday behind the front. The current model consensus has slight chance pops late Saturday night and chance pops on Sunday. As mentioned earlier the weekend is where the global model solutions begin to diverge. The current and past 4 runs of the ECMWF have been slowly trending warmer with the ECMWF pushing a warm front into the area with the prospects of showers and thunderstorms. The CMC global is dry post frontal across the area through sunset Sunday and the current deterministic run of the GFS has trended essentially dry as well. However several of the ensemble members of the GFS maintain precipitation for the weekend and are considerably colder than the ECMWF or CMC solutions. Thus the possibility does exist that temperatures 'may' be warmer than forecast across the area, and, there 'could' be more dry periods than currently indicated over the weekend. Sunday night through Tuesday Assessment...low confidence The divergence of the global models increases into early next week. The current deterministic run of the GFS has mainly dry conditions for the area but several ensemble members have precipitation. The CMC global is essentially dry but does have some precipitation late Sunday night/Monday and again on Tuesday. The support for precipitation is coming from the ECMWF which maintains a stalled front across the area before moving it out of the area Monday night. Thus the model consensus is biased toward the ECMWF and GFS ensembles. The current consensus has slight chance to chance pops Sunday night, chance pops Monday followed by slight chance pops Monday night. The model consensus has slight chance pops for diurnal rain showers on Tuesday. Temperatures will be interesting to say the least. The GFS and many of its ensemble members are the coldest of the global solutions while the ECMWF is the warmest. The CMC global is generally in between the other solutions. Thus there is a potential for additional frost occurring as well as freezing temperatures at night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) ISSUED AT 1248 AM CDT Wed Oct 14 2020 The main concern is winds, as conditions expected to remain VFR. Have maintained mention of LLWS toward daybreak through mid morning as winds rapidly strengthen to 40-45+ kts in 1-2kft agl layer ahead of an approaching cold front. Light southerly surface winds will increase above 10 kts after sunrise, and become gusty by mid morning to 25 kts. The strongest gusts of 30-35 kts with localized near 40 kts are expected to occur for several hour period this afternoon from the SSW just ahead of the front. Winds will remain gusty post frontal from a westerly direction at 15-25 kts tonight, although a secondary front could enhance gusts over 30 kts briefly after 06z through 12z Thursday. && .FIRE WEATHER... Issued at 352 AM CDT Wed Oct 14 2020 Strong winds, unseasonably warm temperatures and low RH values of 25-35 percent will bring enhanced fire danger today, with the threat for rapidly spreading wildfires where dry fuels are available. Cured, unharvested agricultural fields would be the most vulnerable. Grassy areas near farmland can easily ignite from embers carried in the wind and so this poses a concern for any harvesting. Any outdoor burning should be postponed today. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...08 AVIATION...McClure FIRE WEATHER...McClure
Nearby
Wind Advisories in Illinois, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.